Hail, Houghton
- When
- September 1, 7:34 PM EST to 7:38 PM EST
- Where
- Houghton County, 1.67 mi NE of Copper City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.300, -88.360
One-inch diameter hail was reported in the Mohawk area.
A severe thunderstorm dropped one-inch diameter hail at Mohawk on the evening of the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm dropped one-inch diameter hail at Mohawk on the evening of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 1, 6:43 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 743 PM EDT SUN SEP 1 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 401 PM EDT SUN SEP 1 2013 12Z ROABS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW PAIR OF VIGOROUS SHRTWVS DIGGING THRU ONTARIO/LK SUP IN THE NW FLOW ALF BTWN RDG OVER THE ROCKIES AND A TROF OVER ERN NAMERICA. WHILE DRYING ALF UNDER DNVA/UPR CONFLUENCE/DEEP LYR QVECTOR DVGC IN THE WAKE OF THE MOST IMPRESSIVE SHRTWV MOVING ACRS NRN LK SUP HAS ENDED THE SHRA OVER THE SW CWA...MORE NMRS SHRA/TS IN THE COMMA TAIL IN ADVANCE OF RATHER WEAK ATTENDANT COLD FNT...WHERE RUC ANALYSIS SHOWS KINX NOT FAR FM 40/STEEPER MID LVL LAPSE RATES/MUCAPE IN THE 500-1000J/KG RANGE... ARE MOVING THRU THE ERN ZNS. MORE NMRS SHRA/TS ALSO IMPACTED THE KEWEENAW EARLIER IN THE DAY CLOSER TO THE COMMA HEAD ASSOCIATED WITH THIS SHRTWV. THE MAIN HAZARD FM ALL THE SHRA/TS HAVE BEEN HEAVY DOWNPOURS...WHICH PROMPTED THE ISSUANCE OF AN URBAN/SMALL STREAM FLOOD ADVY FOR THE KEWEENAW EARLIER IN THE AFTN FOLLOWING A REPORT OF 2 INCHES OF RA IN AN HOUR NEAR CALUMET. EVEN THOUGH THERE HAS BEEN DRYING ALF OVER THE W IN THE WAKE OF THE WEAK SFC COLD FROPA...A FEW -SHRA HAVE DVLPD IN THIS AREA ALONG WITH SOME LO CLDS AS LLVL MSTR SHOWN ON THE 12Z INL RAOB HAS OVERSPREAD THE AREA IN THE NW LLVL FLOW IN THE WAKE OF THE SHRTWV. LARGE SCALE QVECTOR DVGC/SUBSIDENCE IN THE WAKE OF THE DEPARTING SHRTWV HAVE TENDED TO LIMIT THE INTENSITY OF THESE -SHRA. THERE IS A SHARPER SURGE OF COOL AIR ASSOCIATED WITH THE SECOND SHRTWV DROPPING SSEWD IN NW ONTARIO. LO CLDS ARE WIDESRPEAD TO THE NW OF LK SUP WITH SOME -RA/-DZ REPORTED IN THE CYC FLOW ON THE NW FLANK OF SFC LO PRES MOVING THRU LK SUP THAT ASSOCIATED WITH THE FIRST SHRTWV. REST OF THIS AFTN/TNGT...EXPECT LINGERING SHRA/TS OVER THE ERN ZNS LATE THIS AFTN TO SHIFT TO THE E FOLLOWING DEPARTURE OF AXIS OF HIER RH/DEEP LYR QVECTOR CNVGC AND UNDER DEEP LYR QVECTOR DVGC BEHIND DEPARTING FIRST SHRTWV. FOLLOWING THE PASSAGE OF REINFORCING COLD FNT EARLY THIS EVNG ASSOCIATED WITH THE SECOND SHRTWV DIGGING THRU ONTARIO...EXPECT WIDESPREAD LO CLD/SOME -DZ TO DVLP ESPECIALLY IN THE UPSLOPE AREAS NEAR LK SUP AS LLVL NNW FLOW DRIVES NEAR SFC COOL AIR INTO THE AREA AND SHARPENS INVRN BASE NEAR H9 AS SHOWN ON 12Z LOCAL WRF ARW FCST SDNGS. THE COMBINATION OF GUSTY WINDS WITH H925 WINDS FCST UP TO 25-30 KTS AND THE ARRIVAL OF THE COOLER AIR WL MAKE THE NGT FEEL QUITE CHILLY AS COMPARED TO THE WARM WX IN RECENT WEEKS. LABOR DAY...MON WL FEATURE A CONFLUENT NW FLOW OVER THE UPR LKS/DEEP LYR QVECTOR DVGC. MAIN FCST CONCERN IS HOW QUICKLY LO CLDS/-DZ WITH SHALLOW MOIST LYR BLO SHARP LLVL INVRN WL DEPART. GIVEN THE INTENSITY OF THE DISTURBANCES IN PLAY TODAY...PREFERRED TO FOLLOW THE 12Z LOCAL WRF-ARW FCST SCENARIO...WHICH SHOWS MORE PERSISTENT LLVL MSTR MAINTAINED BY STRONGER N WIND. BUT EVEN THIS MODEL INDICATES SOME IMPROVEMENT IN THE AFTN ESPECIALLY OVER THE W HALF WITH CLOSER APRCH OF SFC HI PRES/WEAKER AND MORE ACYC FLOW. EXPECT THE RETURN OF AT LEAST SOME SUNSHINE IN THAT AREA AFT 18Z. TEMPS WL RUN BLO NORMAL FOR THE FIRST TIME IN QUITE AWHILE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 401 PM EDT SUN SEP 1 2013 QUITE A TRANQUIL PERIOD OF WEATHER EXPECTED OVER THE NEXT WEEK AS LARGE SCALE FEATURES TREND BACK TO THE EARLY SUMMER SET-UP OF A WESTERN RIDGE AND EASTERN TROUGH. TEMPERATURES SHOULD BE AT TO SLIGHTLY ABOVE NORMAL THROUGH THE WEEK. MONDAY NIGHT THROUGH TUESDAY NIGHT...A STRONG MID-LEVEL SHORTWAVE TROUGH AND AN ACCOMPANYING SFC LOW WILL BE OVER THE SOUTHEAST ONTARIO AND QUEBEC BORDER AT THE START OF THE PERIOD...AND WILL BE CONTINUING TO MOVE EAST MONDAY NIGHT. MEANWHILE...MID-LEVEL RIDGING WILL BE BUILDING INTO THE UPPER MS VALLEY AS A SFC HIGH PRESSURE SETTLES OVER OVER NW TO CENTRAL WI. MAIN QUESTIONS IN THIS TIME FRAME REVOLVE AROUND DEPARTING LOW CLOUD COVER IN THE EAST...AND MIN TEMPS FOR THE WEST. INCREASINGLY DRIER AIR WILL CONTINUE ADVECTING INTO THE REGION FROM THE NW AHEAD OF THE SFC HIGH. ATTM...IT APPEARS THAT LOW-CLOUDS UNDER AN H8 INVERSION SHOULD DISSIPATE ENOUGH FROM INSOLATION AND INCOMING DRY AIR TO RESULT IN MOSTLY CLEAR SKIES FOR THE WEST HALF. THE EAST HALF IS A BIT MORE TRICKY...WITH THE NAM NON-SURPRISINGLY KEEPING LOW STRATUS ACROSS THE AREA WELL INTO THE OVERNIGHT HOURS. OVERALL...FEELING IS THAT CLOUDS WILL CLEAR OUT BY MIDNIGHT FOR THE EAST. WITH THE GRADIENT FLOW WEAKENING ACROSS THE WEST...AND PWAT VALUES AROUND 0.5 INCHES...GOOD RADIATIONAL COOLING IS EXPECTED. HAVE FORECAST TEMPS IN THE LOW 40S INTERIOR WEST...WITH EVEN A COUPLE POCKETS OF UPPER 30S. LOWS SHOULD REMAIN AROUND 50 ALONG THE GREAT LAKES...AND ACROSS THE EAST HALF WHERE GRADIENT FLOW REMAINS STRONGER THROUGHOUT THE NIGHT. BROAD RIDGING MOVES ACROSS THE UPPER GREAT LAKES ON TUESDAY...AND WILL BRING SUNNY SKIES WITH TEMPS WARMING TO THE MID 70S. RETURN FLOW ON THE BACKSIDE OF THE SFC HIGH ALONG WITH INCREASING MID-LEVEL CLOUDS SHOULD KEEP TEMPS FROM FALLING OFF TOO MUCH TUESDAY...WITH COLDEST LOWS ONLY IN THE UPPER 40S. PLENTY OF DRY AIR ABOVE THE INVERSION SHOULD ALLOW RH VALUES TO FALL INTO THE MID 30S TO AROUND 40 FOR INTERIOR LOCATIONS...THOUGH WINDS WILL BE QUITE LIGHT. WEDNESDAY...A STRENGTHENING SHORTWAVE ACROSS NORTHERN CANADA WILL QUICKLY TRACK SOUTHEAST ACROSS NORTHERN MANITOBA ON TUESDAY...AND SOUTHERN HUDSON BAY TUESDAY NIGHT INTO WEDNESDAY MORNING. AN ASSOCIATED STRENGTHENING SFC LOW WILL SEND A COLD FRONT FROM NORTH TO SOUTH ACROSS THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. NEARLY ALL FORCING BY WAY OF MID-LEVEL Q-VECTOR CONVERGENCE WILL STAY WELL NORTH AND EAST OF THE AREA. GIVEN LIMITED MOISTURE WITH THIS SYSTEM...DO NOT EXPECT ANYTHING MORE THAN SOME SCATTERED TO BROKEN MID-LEVEL CLOUDINESS. ONE EXCEPTION COULD BE A BRIEF BOUT OF POST-FRONTAL UPSLOPE DRIZZLE ACROSS THE NORTH-CENTRAL CWA...BUT WITH DRY AIR MOVING IN QUICKLY BEHIND THE FRONT...LEFT OUT OF THE FCST FOR NOW. THE ECMWF HAS BEEN ON THE FASTER END OF GUIDANCE WITH THE PASSAGE OF THE FRONT...CLEARING MUCH OF THE CWA BY NOON. THE GFS HAD BEEN SEVERAL HOURS SLOWER...NOT CLEARING THE CWA UNTIL MID TO LATE AFTERNOON. HOWEVER...IT HAS TRENDED 3 TO 5 HOURS QUICKER OVER THE LAST SEVERAL RUNS...AND NOW LINES UP MUCH BETTER WITH THE ECMWF. WILL FOLLOW THE IDEA OF A QUICKER FRONTAL PASSAGE. STRENGTHENING HIGH PRESSURE TRACKING SOUTHEASTWARD INTO THE UPPER MS VALLEY BEHIND THE FRONT WILL INDUCE A MODEST ISALLOBARIC WIND COMPONENT AND BRING A WINDOW OF BREEZY CONDITIONS WEDNESDAY MORNING...PRODUCING AN ELEVATED SWIM RISK FOR WEDNESDAY. WEDNESDAY NIGHT THROUGH SUNDAY...HIGH PRESSURE WILL SETTLE OVER THE AREA WEDNESDAY NIGHT AND ALLOW TEMPS TO ONCE AGAIN FALL WELL INTO THE 40S FOR INTERIOR LOCATIONS. DEEP TROUGHING IN THE WEST WILL DEVELOP BY LATE IN THE WEEK AND DOMINATE THE PATTERN ACROSS THE NE CONUS. A COUPLE OF WEAK SHORTWAVES WILL TRACK ALONG THE BACKSIDE OF THIS TROUGH AND AFFECT THE CWA. TIMING AND STRENGTH ARE TYPICALLY DIFFICULT TO PIN DOWN IN THIS TYPE OF FLOW REGIME...SO WILL USE CONSENSUS FORECAST THROUGH THE WEEKEND. WITH THAT SAID...BEST CHANCE TO SEE SOME ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE FRIDAY AND FRIDAY NIGHT AS A COLD FRONT DROPS SOUTH THROUGH THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 743 PM EDT SUN SEP 1 2013 LOW MVFR CONDITIONS AT KCMX/KSAW WILL FALL TO IFR OVER THE NEXT FEW HRS UNDER GUSTY UPSLOPE NNW WIND. SOME -DZ/SPRINKLES ARE LIKELY AS WELL. AT KIWD...UPSTREAM CONDITIONS SUGGEST CIGS MAY NOT FALL TO IFR THERE...ALTHOUGH SOME -DZ/SPRINKLES MAY ALSO OCCUR. AS DISTURBANCE RESPONSIBLE FOR THE GUSTY NNW WINDS/LOW-LEVEL MOISTURE CONTINUES TO SHIFT E...EXPECT GRADUALLY IMPROVING CONDITIONS FROM W TO E LATE TONIGHT AND MON. IN FACT...SKIES SHOULD CLEAR AT KCMX/KIWD MID AFTN. IT MAY NOT BE UNTIL LATE AFTN/EARLY EVENING THAT CLOUDS SCATTER OUT AT KSAW. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 401 PM EDT SUN SEP 1 2013 FOLLOWING A COLD FRONTAL PASSAGE LATE THIS AFTERNOON/EARLY EVENING...EXPECT NNW WINDS UP TO 30 KTS TO DEVELOP OVER THE LAKE AND CONTINUE INTO MON...WHEN A HI PRES APPROACHING THE UPPER LAKES WILL CAUSE THE WINDS TO DIMINISH WEST-TO-EAST THRU MON NIGHT. LOOK FOR LIGHTER WINDS ON TUE AS THE HI PRES MOVES OVER THE UPPER LAKES. STRONGER NNW WINDS UP TO 25 KTS WILL DEVELOP OVER THE E HALF ON WED FOLLOWING ANOTHER COLD FRONTAL PASSAGE. THEN WINDS SHOULD DIMINISH QUICKLY THE REST OF THE WEEK AS ANOTHER HI PRES/WEAK PRES GRADIENT MOVE OVER THE LAKE. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR MIZ005-006. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...KC LONG TERM...KLUBER AVIATION...ROLFSON MARINE...KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 403 PM EDT SUN SEP 1 2013 MIZ005-006-021200- MARQUETTE-ALGER- 403 PM EDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A HIGH SWIM RISK AT THE LAKE SUPERIOR BEACHES AS NORTH WINDS AND WAVES QUICKLY INCREASE BEHIND A COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A HIGH SWIM RISK ALONG THE BEACHES OF MARQUETTE AND ALGER COUNTIES THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ001>004-007-009>014-084-085-021200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 403 PM EDT SUN SEP 1 2013 /303 PM CDT SUN SEP 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS MAY LINGER OVER EASTERN UPPER MICHIGAN THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-021200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 403 PM EDT SUN SEP 1 2013 /303 PM CDT SUN SEP 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS MAY LINGER OVER EASTERN LAKE SUPERIOR THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-021200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 403 PM EDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTH TO NORTHWEST WINDS MAY GUST TO 25 KNOTS MUCH OF MONDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KLUBER
The Marquette radar (KMQT), 105 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
1 hail. Local standard time, as filed.
One-inch diameter hail was reported in the Mohawk area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469903.